Kimberly D. Clay, MD, MPH; John S. Hanson, MD; Scott D. Pope, PharmD; Richard W. Rissmiller, MD; Preston P. Purdum III, MD; Peter M. Banks, MD
Telithromycin is the first ketolide antibacterial agent approved by the U.S. Food and Drug Administration. Physicians sometimes use it to treat common respiratory tract infections.
This brief report describes 3 previously healthy patients who developed severe hepatotoxicity within a few days of taking telithromycin. One patient required orthotopic liver transplantation, and 1 died.
The authors judged the cases as probably but not definitely related to telithromycin. Case reports cannot establish how often telithromycin-related severe hepatotoxicity occurs.
Telithromycin should be used cautiously pending further postmarketing surveillance data.
The liver is only about one third of the normal size (480 g) and consists predominantly of diffuse collapse. Islands of surviving intact lobular parenchyma consist of regenerative nodules ( ).
A conventional hematoxylin–eosin stain shows only rare islands of surviving regenerative lobular cellularity ( ). (Original magnification, ×5.) Reticulin silver staining demonstrates dense condensation of fibers surrounding persisting ducts without any intervening lobules, except in the regenerative nodule ( ). (Original magnification, × 5.) Immunohistochemical stain for cytokeratin cocktail AE1/AE3 highlights the dense aggregates of ducts ( ) uninterrupted by lobular elements. (Original magnification, ×5.)
The figure shows total lobular necrosis, with pink hepatocytes lacking nuclei ( ). Portal triads are densely infiltrated by lymphoid cells. (Hematoxylin–eosin; original magnification, ×10).
The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.
January 20, 2017
The literature review in this article contains multiple factual errors.
The literature review in this article contains multiple and severe factual errors, affecting the table on page 418 and text on the second full paragraph in page 419. The conclusion of this article seems to be at least partially based on these factual errors. After some review of the sources cited, I am providing two obvious errors as well as a third issue to consider. Based on a corrected survey of the literature cited, an increase in the incidence of > 3x ULN ALT/AST values did not correlate with any perceived or actual increased DILI risk.
1) The article reported that Citation #18 (Tellier et al. 2004) stated that the telithromycin arm had 10 ALT/AST TEAEs, versus 7 in the clarithromycin arm. (There was no description of the elevation that constituted a TEAE.) In fact, the trial referenced in this paper had two telithromycin arms of 193 and 195 patients, and one clarithromycin arm of 197 patients. Thus, in this study, telithromycin actually had fewer cases of ALT/AST elevations, both per patient and per arm (5/5/7).
2) This article reported that Citation #2 (Hagberg et al 2002) showed a rate of abnormal liver function tests and adverse events > 3x ULN as 17 in the telithromycin arm versus 14 in the amoxicillin arm. This was not the case.
The numbers referenced were actually a combination of abnormal liver function tests -- raised ALT and raised AST over 1x ULN (which was the same for both arms -- 9), or raised ALT (8 vs. 5). Values over 3x ULN were actually 9 (4.5%) in the telithromycin arm vs. 12 (5.9%) in the amoxicillin arm:
"In the telithromycin group, 4.5% patients had increased ALT that was considered to be a clinically noteworthy abnormal laboratory value (CNALV) (defined as > 3 times upper limit of normal [ULN]), compared with 5.9% patients in the amoxicillin group."
3) Zervos MJ et al. 2003 (Citation #15) was cited as having 1 ALT > 3x ULN event in the telithromycin arm and 0 in the comparator. Although this is true, investigators judged it unrelated to the study medication: "An alanine transaminase (ALT) value > 3 × upper limit of normal, assessed by the investigator as unrelated to study medication, was recorded for one patient receiving telithromycin whose ALT value had been normal at study entry."
Clay KD, Hanson JS, Pope SD, Rissmiller RW, Purdum PP, Banks PM. Brief Communication: Severe Hepatotoxicity of Telithromycin: Three Case Reports and Literature Review. Ann Intern Med. 2006;144:415–420. doi: 10.7326/0003-4819-144-6-200503210-00121
Download citation file:
Published: Ann Intern Med. 2006;144(6):415-420.
Emergency Medicine, Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only